Hand-Foot Syndrome

Overview

What is hand-foot syndrome?

Hand-foot syndrome (HFS), or palmar-plantar erythrodysesthesia, is a common side effect of some types of chemotherapy. Chemotherapy is a common cancer treatment. HFS is a skin reaction that you may experience as redness or swelling on the palms of your hands or the soles of your feet.

Symptoms and Causes

Which chemotherapy causes hand-foot syndrome?

The first cases of hand-foot syndrome were diagnosed in people with leukemia receiving high doses of cytarabine. Other types of chemotherapy commonly associated with HFS include:

  • Capecitabine.
  • Docetaxel.
  • Pegylated liposomal doxorubicin (PLD).
  • 5-fluorouracil.

Other (less common) chemotherapy treatments associated with HFS include:

  • Bleomycin.
  • Cisplatin.
  • Cyclophosphamide.
  • Daunorubicin.
  • Doxifluridine.
  • Etoposide.
  • Fludarabine.
  • Gemcitabine.
  • Hydroxyurea.
  • Idarubicin.
  • Ixabepilone.
  • Methotrexate.
  • Mitotane.
  • Paclitaxel.
  • Tegafur.
  • Thiotepa.
  • Vinorelbine.

What are the risk factors of hand-foot syndrome?

The strength of your chemotherapy dose and how it’s administered affect your likelihood of getting HFS. You’re at greater risk of HFS if you receive high doses of chemotherapy on a continuous schedule.

In other words, you’re more likely to get HFS if you have high amounts of chemotherapy drugs in your system over a long period.

What are the symptoms of hand-foot syndrome?

The first signs of hand-foot syndrome usually start two to three weeks after chemotherapy begins. You may notice tingling in your palms and the soles of your feet. As symptoms progress, they may include:

  • Swelling and skin color changes in your hands and feet. (People who are white or who have less melanin may notice redness on their palms and soles, like a sunburn. People who are Brown, Black or who have more melanin may notice skin darkening on their palms and soles.)
  • Swelling that’s more pronounced in the pads of your fingertips.
  • Skin that feels tight, tender to the touch or painful.
  • Skin that blisters or peels.
  • Pain when your palms or soles come into contact with something (for example, when you walk or grasp an object).

Symptoms can range from minor skin changes with no pain to pain that’s so severe it keeps you from doing everyday activities.

Diagnosis and Tests

How is hand-foot syndrome diagnosed?

Your healthcare provider may suspect you have HFS if you’re receiving chemotherapy and display the associated symptoms.

If you’re also receiving cancer drugs called multikinase inhibitors, your healthcare provider may need to rule out a condition similar to hand-foot syndrome called hand-foot skin reaction (HFSR). HFSR is a side effect of multikinase inhibitors. It also causes skin changes. Symptoms include painful, thick, yellowish skin in places like your joints, soles and palms.

Your healthcare provider may look at the skin cells underneath a microscope to determine if the skin changes are HFS or HFSR.

What is the grading system for hand-foot syndrome?

The National Cancer Institute developed a grading system to classify HFS based on its seriousness. Your grade of HFS will affect how your healthcare provider chooses to treat or manage it.

  • Grade 1 hand-foot syndrome: Symptoms may include swelling in your palms and soles and color changes (redness or darkening) but no pain.
  • Grade 2 hand-foot syndrome: In addition to Grade 1 symptoms, you may have blisters, bleeding and peeling skin. You may have pain that makes everyday activities more difficult.
  • Grade 3 hand-foot syndrome: In addition to Grade 2 symptoms, you may have severe pain that makes it harder to do basic things. You may have difficulty dressing, bathing or going to the bathroom.

Management and Treatment

How is hand-foot syndrome treated?

Your healthcare provider may stop chemotherapy, adjust your dose or switch to a different type of chemotherapy drug if you have severe symptoms that interfere with your quality of life.

Sometimes, making these changes can make the cancer treatment less effective. If this is the case (or if your symptoms are mild), your provider may recommend strategies for managing side effects.

How can I manage symptoms?

Most people with hand-foot syndrome can manage symptoms with lifestyle changes. You can soothe and manage symptoms if you:

  • Use corticosteroid creams to reduce inflammation.
  • Use moisturizers (emollients) to keep your skin hydrated and protected.
  • Use oral (by mouth) or topical (on your skin) pain relievers, as recommended by your healthcare provider.
  • Protect your skin from heat (for example, avoid sun exposure, hot showers or baths, etc.).
  • Apply ice packs or cold compresses to your wrists and ankles to reduce blood flow to your hands and feet.
  • Elevate your hands and feet.
  • Pat your skin gently when applying lotion or using a towel. Don’t rub your skin.
  • Wear light, loose-fitting socks and shoes (like slippers).

You should also avoid activities that cause friction on your palms or soles. At least in the short term, avoid activities like jogging, where your feet frequently pound the ground. Avoid activities that require you to grip a tool or device for long periods.

Examples include:

  • Chopping vegetables (gripping a knife).
  • Weeding a garden (gripping garden tools).
  • Making home repairs (gripping tools).
  • Many others.

What is the best lotion for hand-foot syndrome?

Use a fragrance-free lotion that doesn’t contain alcohol. Alcohol can dry your skin and worsen your symptoms. Some studies show that applying 10% urea cream on your skin three times a day can help your skin feel better.

How soon after treatment will I feel better?

Symptoms usually improve between two to five weeks after stopping chemotherapy.

Prevention

How can I prevent hand-foot syndrome?

It’s a good idea to get treated for any existing skin conditions before starting chemotherapy.

Many strategies that manage HFS can also potentially prevent HFS. For example, your healthcare provider may recommend that you begin regularly applying moisturizer the same day you start chemotherapy. You can be proactive by avoiding heat exposure and activities that stress the skin on your palms and soles.

Outlook / Prognosis

What can I expect if I have hand-foot syndrome?

Everyone experiences HFS differently, even if they receive the same chemotherapy drugs. HFS may be a minor nuisance or so unpleasant that it requires changing your approach to cancer treatment.

Usually, symptoms go away after you complete chemotherapy. Taking care of your skin can prevent long-term effects, like scarring.

What are the complications of hand-foot syndrome?

Some people temporarily lose their fingerprints with HFS. This can be an inconvenience if you need to be fingerprinted for some reason, like international travel.

Fingerprints usually return within a few months after treatment ends.

Living With

When should I see my healthcare provider?

Keep your healthcare provider informed about the symptoms you’re experiencing during chemotherapy. It’s important that they know if you:

  • Have symptoms that are worsening.
  • Are bleeding as a result of your skin cracking or peeling.
  • Have symptoms that are interfering with your everyday life.

What questions should I ask my doctor?

  • What side effects should I expect during chemotherapy?
  • Which side effects should I tell you about?
  • Which side effects require a doctor’s visit or a trip to the ER?
  • Can I take steps to prevent certain side effects?
  • Are there particular products you’d recommend to prevent or manage HFS?

A note from Cleveland Clinic

Chemotherapy is an essential cancer treatment that often comes with downsides, like unwanted side effects. Hand-foot syndrome (HFS) is one of the more common side effects that you may experience during chemotherapy. Let your healthcare provider know if you’re experiencing skin changes during treatment. They can recommend ways to help ease your symptoms. Or they can change your chemotherapy treatment if necessary.

Last reviewed by a Cleveland Clinic medical professional on 08/31/2022.

References

  • Contact Dermatitis and Drug Eruptions. In: James WD, Elston DM, Treat JR, Rosenbach MA, Neuhaus IM, eds. Andrews’ Diseases of the Skin. 13th Ed. New York: Elsevier; 2020: 92-139.
  • Hsu YH, Shen WC, Wang CH, Lin YF, Chen SC. Hand-foot syndrome and its impact on daily activities in breast cancer patients receiving docetaxel-based chemotherapy. (https://pubmed.ncbi.nlm.nih.gov/31586645/) Eur J Oncol Nurs. 2019;43:101670. Accessed 8/31/2022.
  • Kwakman JJM, Elshot YS, Punt CJA, Koopman M. Management of cytotoxic chemotherapy-induced hand-foot syndrome. (https://pubmed.ncbi.nlm.nih.gov/32431787/) Oncol Rev. 2020;14(1):442. Published 2020 May 13. Accessed 8/31/2022.

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy